ARTICLE DOI: 10.31480/2330-4871/089
LETTER TO EDITOR OPEN ACCESS
Hyperkalemia after Administration of Hypertonic Mannitol: Two Case Reports: Reply to Editor
Hsuan-ling Chen, Bin Zhu* and Lan Yao
Department of Anesthesiology, Peking University International Hospital, Beijing, China
Dr. Bin Zhu, Department of Anesthesiology, Peking University International Hospital, Beijing, China; E-mail: firstname.lastname@example.org
Editor: Renyu Liu, MD, PhD, Associate Professor, Department of Anesthesiology and Critical Care, Perelman School of Medicine, University of Pennsylvania, 336 John Morgan Building, 3620 Hamilton Walk, Philadelphia, PA 19104, USA, E-mail: email@example.com
Received: March 22, 2019 | Accepted: April 15, 2019| Published: April 16, 2019
Citation: Hsuan-ling C, Zhu B, Yao L. Hyperkalemia after Administration of Hypertonic Mannitol: Two Case Reports: Reply to Editor. Transl Perioper & Pain Med 2019; 6 (2):58-59.
Many thanks to the comments and questions raised by Meng  and accompanied by a case report from Huang . In this reply, we would like to present all the related details which might be un-emphasized in our original writing .
The patient did not have abnormal cardiac history and other pertinent medical history. The brain lesion was located in the right cerebellum and during the surgery, intraoperative neurophysiological function was monitored (potential pathological diagnosis was metastatic carcinoma which was small cell carcinoma). Mannitol was administered at the time when the surgeon was separating the tissue (surgeons asked to). It did not arrive at the lesion and the position was relatively shallow, so this can eliminate the bradycardia and low blood pressure that was caused by stimulating parasympathetic nerve or by direct stimulation at the center. Twenty-five minutes after the completion of mannitol administration, hypotension and bradycardia occurred. Since it was the start of the surgery, the blood loss was mild (about 50 ml), and when the crisis occurred, urine output was about 200 ml. Unfortunately, the subsequent Urine output was not documented. After the crisis occurred, Transesophageal echocardiography (TEE) was performed during the resuscitation. TEE suggested that the left ventricle and the left atrium were enlarged and sluggish. The size of the right atrium and ventricles were normal, and the embolus did not appear.
Intervention and Response
When the crisis occurred, anesthesia was immediately turned off, and at the beginning, hyperkalemia was not recognized. We paid full attention to resuscitation, including external chest compression, electric defibrillation. HCO3- solution was infused and 1~3 mg adrenaline was injected intravenously (responded well to adrenaline).
Differential Diagnosis of Pulmonary Embolism (PE)
The end-tidal carbon dioxide (ETCO2) was normal and it can also be one of the factors to exclude the potential diagnosis of massive PE. About 90% of emboli are from proximal leg deep vein thromboses (DVTs) or pelvic vein thromboses. DVTs are at risk for dislodging and migrating to the lung circulation. The conditions are generally regarded as a continuum termed venous thromboembolism (VTE).
The preoperative examination showed that this patient’s D-dimer level was normal and the ultrasonography of lower extremity vein showed no deep vein thromboses (DVTs). The patient did not have the risk factor of PE like obesity or after surgery which causes hypercoagulability. Meanwhile when the hypotension and bradycardia occurred, the surgeon was separating the brain tissue, and the TEE did not find any direct and indirect evidences of potential pulmonary thromboses.
As mentioned, although mannitol is a relatively safe pharmacological agent when it is used as per the recommendation based on the 50+ years of clinical experience , hyperkalemia and hyponatremia are the two common electrolyte abnormalities following the mannitol administration.
Previous research suggested that after the administration of mannitol, hyperkalemia occurred in some patients and caused asystole (K+ 6.5 mEq/L) , ventricular tachycardia (K+ 6.8 mEq/L, K+ 7.5 mEq/L) [5,6]. After excluding all the potential differential diagnoses, the authors suggested that the crisis was because of the administration of mannitol and caused hyperkalemia. Huang, et al.  suggested that the patients with hyperkalemia (K+ 6.2 mEq/L) experiences transient episodes of bradycardia. The mechanism of mannitol induced hyperkalemia needs exploration.
- Meng L (2019) A Wish List to any Case Report. Transl Perioper & Pain Med 6: 1-4.
- Huang L, Yarl W, Liu H (2019) Patient with hyperkalemia for surgery: proceed or postpone?. Transl Perioper & Pain Med 6: 17-18.
- Chen H, Zhu B, Yao L (2018) Hyperkalemia after administration of hypertonic mannitol: two case reports. Transl Perioper & Pain Med 5: 101-104.
- Fanous AA, Tick RC, Gu EY, et al. (2016) Life-threatening mannitol-induced hyperkalemia in neurosurgical patients. World Neurosurg 91: e5-e9.
- Seto A, Murakami M, Fukuyama H, et al. (2000) Ventricular tachycardia caused by hyperkalemia after administration of hypertonic mannitol. Anesthesiology 93: 1359-1361.
- Brigit C (2007) Hyperkalemic cardiac arrest with hypertonic mannitol infusion: the strong ion difference revisited. Anesh Analg 104: 225-226.